Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 28, 2021, 5:17 AM CDT for Walker County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 5:17 AM CDT (10:17 UTC)
- Expired
- Mar 28, 2021, 6:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
029
WWUS84 KBMX 281017
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
517 AM CDT Sun Mar 28 2021
ALZ013>015-281100-
Fayette AL-Walker AL-Winston AL-
517 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...SOUTHEASTERN WINSTON AND
CENTRAL FAYETTE COUNTIES UNTIL 600 AM CDT...
At 516 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Bankston to near Belk.
Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish, Oakman,
Sipsey, Kansas, Eldridge, Curry, Gorgas Steam Plant, Smith Dam, Boley
Springs, Burnwell, Beloit, Quinton, Bankston and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 8775 3391 8768 3407 8711 3399 8711
3399 8715 3392 8708 3390 8710 3389 8701
3384 8696 3380 8695 3377 8702 3366 8706
3366 8709 3363 8710 3360 8720 3361 8763
3358 8763 3357 8767 3356 8795 3359 8795
TIME...MOT...LOC 1016Z 259DEG 41KT 3386 8762 3372 8767 3362 8784
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:56 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 28, 2:56 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 AM CDT Sun Mar 28 2021 .SHORT TERM... /Updated at 0211 AM CDT Sun Mar 28 2021/ Through this Morning. Strong warm advection is holding temperatures in the 70s with dewpoints currently in the mid/upper 60s across Central AL. A complex of intense thunderstorms are ongoing from western Tennessee southwest into eastern Arkansas along a cold front which is situated over the Mississippi River. Based on current storm motions and hi- res guidance, expect the line to reach our northwestern counties by 3 AM or perhaps an hour earlier where strong eff. bulk shear of 50- 60 kts and MLCAPE ~1000-1500 J/kg will support a continued risk of damaging winds within organized bowing structures as the primary threat. Current sfc obs in our northwest indicate southerly to south- southwesterly surface winds with progged 850mb winds out of the southwest to west-southwest. This slight low- level clockwise turning with height will yield a low- end threat for embedded tornadoes within the line. We expect surface winds to veer and instability to slowly decrease after the line moves into northwestern Central AL with the overall tornado threat decreasing with time as the line nears the I-20/59 corridor. Through Monday Night. With ample instability ahead of the approaching cold front and strong forcing aloft, thunderstorms will continue to be possible, with the strongest activity just to our north. With that said, there will be scattered pockets of severe winds and isolated pockets of hail possible across all of Central Alabama from early this morning in the northwest to mid afternoon in the southeast. Wind profiles will be sufficient for a few tornadoes northwest and north early through late this morning, generally across the northern portion of the forecast area. These dynamics and favorable shear environment will be departing to the east as we progress through the day. Does look like the tornado probabilities will begin to decrease as the morning progresses, however, there will still be a non zero threat down to I-85. So with the morning HWO will include the counties to I-85 in as TOR and the areas south of I-85 as severe. After noon, strong surface destabilization is expected across the south and southeast, which will result in storm intensification with time as we proceed through the afternoon. The concern for damaging winds and large hail will grow with time across the southeast due to the further increasing instability through the day on Sunday. While a brief tornado southeast can not be fully ruled out, the potential is low compared to across the northwest and northern counties this morning. As the cold front moves through, a few lingering showers are expected, but the atmosphere will stabilize quickly as cold air advection ensues. Any remaining showers should be exiting the southeast counties early tonight. Much cooler and drier air will overspread the area by Monday morning with lows in the mid 30s north to 40s elsewhere. Did add in patchy frost across the far northern counties. Not sure if the winds will die completely off but the more sheltered locations should at least see some patchy frost. Not enough coverage to issue a Frost Advisory, but worth watching. Highs on Monday will be pleasant with readings in the 60s. A warm front will lift northward Monday night with a chance of showers across the southern counties. 86/16 .LONG TERM... /Updated at 0211 AM CDT Sun Mar 28 2021/ With the advancing warm front, look for mostly cloudy skies on Tuesday with scattered showers and thunderstorms, with better chances of rain south of I-20. Increasing rain chances Tuesday night across north Alabama as low level southerly flow increases ahead of an approaching short wave. Looks like the best coverage here will be in the north. Behind it, a strong cold front will push through Central Alabama on Wednesday producing widespread showers and thunderstorms. There is small window across the southern counties Wednesday afternoon when surface based instability may be high enough for a low end severe threat, with wind and hail the biggest concerns. SPC has issued a day 3 marginal just to our west, so confidence is increasing that we will see a chance on Wednesday. Will go ahead and include a low end confidence for severe storms on Wednesday in the HWO. A much colder air mass will overspread the area Thursday and Friday. In fact we could see some upper 20s in the north on Friday morning. A Freeze Watch may be issued in the next few days if the trend continues. 16 && .AVIATION... 06Z TAF Discussion. Conditions should deteriorate to MVFR in the 7-9z time frame ahead of our TSRA that will be moving in ahead of and along a front. Gusty winds will be possible outside of storms. A few storms could be strong to severe with the frontal passage. Threat time for storms will be best in the morning for TCL/BHM, morning to midday for EET/ASN/ANB and midday to afternoon for MGM/TOI. May return to VFR conditions again by 18z TCL to 23z TOI. 16 && .FIRE WEATHER... A band of showers and thunderstorms will track southeast across the area today. Some of the storms may be severe. Cooler with no rain after 10 PM tonight through Monday. Increasing rain chances Tuesday and Tuesday night as a warm front lifts northward. Showers likely and a chance of storms on Wednesday. No fire weather concerns due to moist ground fuels and high RH values. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 36 66 42 71 / 100 0 0 0 30 Anniston 72 39 69 46 73 / 100 0 0 10 30 Birmingham 67 40 67 47 73 / 100 0 0 10 30 Tuscaloosa 69 40 68 46 73 / 90 10 0 0 40 Calera 68 40 67 48 73 / 100 10 0 10 40 Auburn 75 42 68 51 70 / 100 20 0 20 50 Montgomery 77 44 71 51 75 / 100 20 0 10 50 Troy 81 46 71 52 76 / 100 20 0 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 28, 3:09 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 309 AM CDT Sun Mar 28 2021 ALZ011>015-017>050-291115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 309 AM CDT Sun Mar 28 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms will move across the northwestern portions of Central Alabama while digging southward. There is a low end threat for tornadoes, while hail and damaging wind will be the primary threats along with localized flooding with any training that may develop. The tornado threat decreases the further south you go, but will remain a non zero threat until the Interstate 85 corridor. South of the Interstate 85, an increase in activity this afternoon may increase the threat for damaging winds and large hail through 4 PM. Minor flooding will occur along portions of the Tombigbee, Cahaba, Coosa, Locust Fork, and Black Warrior River Basins. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding will continue along portions of the Tombigbee, Cahaba, Coosa, Locust Fork, and Black Warrior River Basins through this week. A cold front will move through on Wednesday. At this time there is a low end threat for strong winds and large hail with the passage of the front. A freeze is possible Friday morning for the northern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon and again on Wednesday.
In the hours before
Special weather statement, Mar 28, 3:25 AM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Birmingham AL 325 AM CDT Sun Mar 28 2021 ALZ011-014-280900- Winston AL-Marion AL- 325 AM CDT Sun Mar 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND NORTHWESTERN WINSTON COUNTIES UNTIL 400 AM CDT... At 325 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Moulton to near Brinn. Movement was east at 70 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Haleyville, Brushy Lake, Needmore, Brinn, Bear Creek, Posey Field Airport, Sipsey River Rec Area, Grayson, Pebble and Upper Bear Creek Reservoir. LAT...LON 3430 8723 3428 8726 3416 8781 3431 8764 TIME...MOT...LOC 0825Z 251DEG 64KT 3451 8736 3420 8786 86/Martin
Special weather statement, Mar 28, 4:15 AM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Birmingham AL 415 AM CDT Sun Mar 28 2021 ALZ014-281000- Winston AL- 415 AM CDT Sun Mar 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 500 AM CDT... At 415 AM CDT, Doppler radar was tracking a strong thunderstorm over Needmore, or near Haleyville, moving northeast at 60 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Haleyville, Brushy Lake, Needmore, Moreland, Inmanfield, Ashridge, Weiss, Posey Field Airport, Upshaw, Pebble, Delmar, Sipsey River Rec Area, Grayson and Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3430 8711 3423 8711 3413 8764 3431 8763 TIME...MOT...LOC 0915Z 246DEG 54KT 3426 8755 05
Special weather statement, Mar 28, 5:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
517 AM CDT Sun Mar 28 2021
ALZ013>015-281100-
Fayette AL-Walker AL-Winston AL-
517 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...SOUTHEASTERN WINSTON AND
CENTRAL FAYETTE COUNTIES UNTIL 600 AM CDT...
At 516 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Bankston to near Belk.
Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish, Oakman,
Sipsey, Kansas, Eldridge, Curry, Gorgas Steam Plant, Smith Dam, Boley
Springs, Burnwell, Beloit, Quinton, Bankston and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 8775 3391 8768 3407 8711 3399 8711
3399 8715 3392 8708 3390 8710 3389 8701
3384 8696 3380 8695 3377 8702 3366 8706
3366 8709 3363 8710 3360 8720 3361 8763
3358 8763 3357 8767 3356 8795 3359 8795
TIME...MOT...LOC 1016Z 259DEG 41KT 3386 8762 3372 8767 3362 8784
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:47 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 43 min |
| Mar 28, 3:25 AM CDT | Special Weather Statement | BMX | Winston | 35 min |
| Mar 28, 3:47 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 58 min |
| Mar 28, 4:15 AM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Mar 28, 4:32 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 47 min |
| Mar 28, 5:46 AM CDT | Special Weather Statement | BMX | Marshall | 29 min |
| Mar 28, 6:01 AM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 44 min |
| Mar 28, 6:13 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 62 min |
| Mar 28, 6:27 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 63 min |
| Mar 28, 6:34 AM CDT | Special Weather Statement | BMX | DeKalb | 26 min |
| Mar 28, 6:46 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 59 min |
| Mar 28, 6:59 AM CDT | Special Weather Statement | BMX | St. Clair, Shelby | 61 min |
| Mar 28, 7:13 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 32 min |
| Mar 28, 7:19 AM CDT | Special Weather Statement | BMX | Cherokee | 26 min |
| Mar 28, 7:37 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 38 min |
| Mar 28, 7:41 AM CDT | Special Weather Statement | BMX | Bibb, Shelby | 64 min |
| Mar 28, 7:45 AM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Mar 28, 7:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Mar 28, 8:05 AM CDT | Special Weather Statement | BMX | Clay, Talladega | 55 min |
| Mar 28, 8:22 AM CDT | Special Weather Statement | BMX | Coosa | 23 min |
| Mar 28, 8:23 AM CDT | Special Weather Statement | BMX | Perry | 37 min |
| Mar 28, 8:38 AM CDT | Special Weather Statement | BMX | Randolph | 37 min |
| Mar 28, 9:40 AM CDT | Special Weather Statement | BMX | Clay | 35 min |
| Mar 28, 9:44 AM CDT | River Flood Warning | BMX | Cherokee, Etowah, St. Clair | 8 days |
| Mar 28, 10:03 AM CDT | Special Weather Statement | BMX | Randolph | 42 min |
| Mar 28, 10:33 AM CDT | Special Weather Statement | BMX | Chambers | 42 min |
| Mar 28, 12:38 PM CDT | River Flood Warning | BMX | Sumter | 57 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.